NSAID Allergy Symptoms: Treatment For Allergic Reactions To NSAIDs

NSAIDs are a class of anti-inflammatory drugs that treat a myriad of medical conditions. It has been and still continues to be a useful therapy for different medical conditions such as the relief of pain and swelling. However, there are some people that are allergic to NSAIDs. Care and caution must be observed when it comes to treating patients with NSAID allergies.

Symptoms Of NSAID Allergy

NSAID stands for non-steroidal anti-inflammatory drugs. Symptoms of allergic reactions to NSAIDs include the following:

  • Hives all over the body.
  • Swelling of the face and lips.
  • Itching can be in the eyes and on the skin of the face and all over the body.
  • Blisters filled with fluid. They leave hyper pigmented spots when get cured.
  • Dizziness
  • Rhinitis and sneezing are commonly associated symptoms with NSAID allergy.
  • Asthma-like symptoms
  • Anaphylaxis; it is a life threatening condition and immediate treatment is necessary. The person may have low blood pressure, feeble pulse, perspiration, breathing difficulty, dizziness and seizures. It can cause death of a person if not treated on time.

NSAID Allergy Cross Reactivity

  • It is possible for a cross reactivity to occur in patients with NSAID allergies.
  • This is because NSAIDs cover a large number of drugs that contain similar or almost similar contents and ingredients.
  • Any of these contents from other NSAID drugs can induce an allergic reaction in patients with a present NSAID allergy to another specific NSAID drug such as aspirin.
  • Patients with allergies to NSAID should always wear a medic-alert bracelet so that in cases of emergencies, they will not be given NSAIDs that will only worsen their situation.
  • Some examples of other NSAID drugs that may produce cross reactivity include diclofenac, ibuprofen, ketorolac, meloxicam, naproxen and many others.

Allergic Reactions To NSAIDs Treatment

  • Antihistamines and cortisone creams may be administered to relieve hives, rashes, itching, swelling, asthma, and other localized symptoms of an allergy.
  • Strict avoidance of the specific NSAID drug that causes the allergy.
  • Awareness and avoidance of all other NSAID medications that may trigger cross-reactivity.
  • Administration of an epi-pen for patients carrying it with them.
  • Wearing of a medic-alert bracelet at all times. It is helpful to notify the emergency care giver in a situation where you are not able to communicate.
  • Desensitization of the drug is the procedure many allergists advise. It has to be followed under the care of an allergist or a physician.

2 Comments

  1. Dan said:

    I am allergic to NSAIDs and I took acetaminophen and it contained caffeine. I started getting itching on my head. Now I feel that my head is swollen and I have hives and my forehead is also swollen. My head feels heavy. What should I do? I took Benadryl twice.

    June 26, 2012
    Reply
    • PUP said:

      You have to immediately consult your doctor. If you are allergic to any drugs, first consult your doctor before taking any medicine.

      July 2, 2012
      Reply

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.